EMAIL THIS PAGE TO A FRIEND

Przeglad lekarski

[Encephalopathy caused by intravenous potassium permanganate used for illegal production of methcathinone (ephedrone) from medicines containing pseudoephedrine].


PMID 24466704

Abstract

Encephalopathy caused by manganese compounds used for illicit production of ephedrone (methcathinone) is described. The onset of disease could be observed after some months of regular intravenous use of ephedrone contaminated with manganese. In clinical picture dominate neurological signs and symptoms, mainly extrapyramidal syndromes: parkinsonism, tremor, muscle distonia, pro- and retropulsion. Some other symptoms may be observed: hypophonia or dysarthria, gain disturbances, impairment of precise movement, and micrographia. In cranial NMR often appears bilaterally an increase of an intensity of T1 signal in globus pallidus and in some other brain structures. Elimination of manganese with the use of chelating therapy as well as symptomatic treatment, mainly with the antyparkinsonic drugs, seems to be ineffective.